Arkansas, 2012

Hail and Damaging Wind in Arkansas, September 27, 2012

September 27, 2012 · NWS LZK · 2 events in 1 county or zone

The approach of a cold front triggered thunderstorms on the 27th, and isolated storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a cold front triggered thunderstorms on the 27th, and isolated storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 27, 1:31 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 27, 1:31 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT THU SEP 27 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED IN WESTERN
ARKANSAS THIS AFTERNOON...STRETCHING FROM MOUNTAIN HOME DOWN
THROUGH RUSSELLVILLE AND NORTH OF MENA. THESE STORMS ARE ROUGHLY
ALIGNED WITH THE COLD FRONT THAT HAS BEEN DISCUSSED OVER THE PAST
FEW DAYS. THEY WILL GRADUALLY SLIDE EAST WITH TIME...BUT BEST
COVERAGE REGENERATION OF STORMS WILL BE IN SOUTHWEST ARKANSAS
WHERE FORCING ALONG THE FRONTAL BOUNDARY IS A LITTLE GREATER.

AS FOR THE REST OF THE SHORT TERM...MADE SOME SIGNIFICANT
ADJUSTMENTS TO THE FORECAST THIS AFTERNOON. THE BIGGEST CHANGES
WERE MAINLY IN THE POP GRIDS. CONVECTIVE COVERAGE IS BETTER TODAY
THAN YESTERDAY...BUT RAINFALL OVER THE NEXT DAY OR TWO WILL STILL
BE CONVECTIVE IN NATURE AND THUS WILL BE HIT/MISS FOR MANY
LOCATIONS. AS SUCH...CHANGED PRECIP MENTION TO COVERAGE WORDING
THROUGH FRIDAY AFTERNOON TO INDICATE SCATTERED SHOWERS AND
THUNDERSTORMS INSTEAD OF PROBABILITY WORDING. HAVE LITTLE DOUBT
ABOUT PRESENCE OF CONVECTION...JUST NOT SURE COVERAGE OF STORMS
WOULD BE HIGH ENOUGH TO INDICATED LIKELY/CATEGORICAL POPS. FROM
FRIDAY EVENING ONWARD...WENT BACK TO PROBABILITY WORDING. TRENDED
FORECAST TOWARDS THE NAM WHICH HAS DONE A DECENT JOB AT DEPICTING
AREAS OF SHOWERS/TSTMS THUS FAR TODAY...AND DID WELL YESTERDAY
TOO. AS THE AFOREMENTIONED COLD FRONT MOVES SOUTH INTO ARKANSAS BY
TOMORROW MORNING...AND THEN SOUTH OF ARKANSAS BY SATURDAY...THE
NAM DEPICTS PRECIP MAXIMA THIS EVENING AND THEN AGAIN ALONG/AHEAD
OF THE FRONT IN CENTRAL ARKANSAS TOMORROW AFTERNOON. ONCE THE
FRONT MOVES SOUTH OF THE STATE BY TOMORROW EVENING...THE NAM SHOWS
LITTLE PRECIP IN THE FORECAST AREA. CONTRAST THIS TO THE SLOWER
MOVING GFS WHICH SHOW PRECIP LINGERING NORTH OF THE FRONT WELL
INTO SUNDAY. THE EURO HAS TRENDED TOWARDS THE NAM SOLUTION OVERALL
SO CONFIDENCE HAS GROWN IN THE FASTER SOLUTION.

THE ONE CAVEAT TO MENTION WOULD BE THAT MODELS ARE TRYING TO FORM
A CLOSED LOW EARLY NEXT WEEK...SEE LONG TERM DISCUSSION...JUST
SOUTH OF THE STATE. DEPENDING ON PLACEMENT OF THIS FEATURE...SOME
WRAP-AROUND TYPE PRECIP COULD FALL IN SRN ARKANSAS INTO SUNDAY.
HOWEVER...AS MENTIONED...COARSE MODELS LIKE THE EURO HAVE BEEN
TRENDING TOWARDS THE SOUTHERN/FASTER SOLUTION SO WILL KEEP THINGS
DRY ON SUNDAY.

OTHERWISE NOT MANY SIGNIFICANT CHANGES WERE MADE. TEMPERATURES
WILL FALL TO NEAR NORMAL VALUES TOMORROW THANKS TO INCREASED CLOUD
COVER AND SCATTERED SHOWERS. BEHIND THE FRONT...A SLIGHTLY COOLER
AIR MASS WILL COUNTERACT CLEARING SKIES TO KEEP TEMPS AROUND OR
SLIGHTLY BELOW NORMAL FOR SATURDAY AND SUNDAY.

&&

.LONG TERM...MONDAY THROUGH THURSDAY

MODELS ARE IN FAIR AGREEMENT ON DEVELOPING A CLOSED LOW ALOFT AND
MOVING IT ACROSS THE ARKLATEX REGION DURING THE EXTENDED
TERM...BEFORE IT EVENTUALLY TRANSITIONS TO A SHORTWAVE AND MOVES OFF
TO THE EAST OF THE AREA.  THERE REMAINS A BIT OF DISAGREEMENT ON THE
POSITIONING OF THE LOW AS WELL AS ANY PRECIPITATION FIELDS
ASSOCIATED WITH IT...WITH PRECIP CHANCES MAINLY ON WEDNESDAY AND
THURSDAY. THE GFS IS BRINGING GREATER CHANCES FOR PRECIPITATION TO
THE AREA AND THE ECMWF IS DRIER.

BECAUSE OF THESE UNCERTAINTIES I HAVE OPTED TO PLACE RELATIVELY LOW
POPS ACROSS THE AREA ON WEDNESDAY AND THURSDAY...MAINLY IN THE 15 TO
20 PERCENT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     66  80  61  74 /  50  60  50  30
CAMDEN AR         66  89  66  81 /  20  20  40  60
HARRISON AR       64  77  61  73 /  60  70  50  20
HOT SPRINGS AR    66  87  65  78 /  30  40  40  50
LITTLE ROCK   AR  67  86  65  77 /  30  50  40  40
MONTICELLO AR     66  89  66  81 /  10  30  30  60
MOUNT IDA AR      65  86  65  77 /  30  40  50  50
MOUNTAIN HOME AR  64  77  61  74 /  60  70  50  20
NEWPORT AR        66  82  61  75 /  50  60  50  30
PINE BLUFF AR     66  88  66  79 /  20  30  40  50
RUSSELLVILLE AR   66  83  63  75 /  40  60  50  40
SEARCY AR         66  84  63  76 /  40  60  50  30
STUTTGART AR      66  86  65  78 /  30  40  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...64 / LONG TERM...53
Hazardous weather outlook, Sep 27, 4:00 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU SEP 27 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ARKANSAS TODAY.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THUNDERSTORMS WILL
BECOME MORE LIKELY TONIGHT AS THE COLD FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING COLD FRONT WILL MOVE THROUGH ARKANSAS FRIDAY AND
SATURDAY. THIS WILL BRING A GOOD CHANCE OF THUNDERSTORMS TO THE
STATE. LATEST DATA SUGGESTS THAT THE MOST RAINFALL WILL FALL IN THE
NORTH AND RANGE FROM 1 TO 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Sep 27, 2:16 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
316 PM CDT THU SEP 27 2012

ARZ014-016-272100-
INDEPENDENCE AR-STONE AR-
316 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN STONE AND
NORTHWESTERN INDEPENDENCE COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF MELROSE...MOVING EAST AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MELROSE...            BATESVILLE...         SALADO...
  MOOREFIELD...         SANDTOWN...           PFEIFFER...
  MARCELLA...           LOCUST GROVE...       JAMES...
  DESHA...              BETHESDA...           RAMSEY HILL...
  LIMEDALE...           HARMONTOWN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3572 9154 3571 9186 3579 9189 3594 9166
      3594 9164
TIME...MOT...LOC 2016Z 249DEG 5KT 3577 9181

62
Special weather statement, Sep 27, 2:20 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 PM CDT THU SEP 27 2012

ARZ014-023-024-272105-
CLEBURNE AR-STONE AR-VAN BUREN AR-
320 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VAN BUREN...SOUTHWESTERN
STONE AND NORTHWESTERN CLEBURNE COUNTIES UNTIL 400 PM CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CLINTON...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD BAY...      CLINTON...            SHIRLEY...
  RUSHING...            SANDIFF...            PEE DEE...
  PAYNE MTN...          OLD BOTKINBURG...
  MILL CREEK REC AREA...                      JOHN HENRY MTN...
  HOOTEN HOLLOW...      HOLLY MTN...          HOLLEY MTN AIRPARK...
  EGLANTINE...          DOUGHERTY MTN...      DODD MTN...
  CLINTON MUNI ARPT...  CLINTON MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3578 9225 3557 9220 3558 9245 3568 9250
TIME...MOT...LOC 2020Z 259DEG 9KT 3564 9240

44
Special weather statement, Sep 27, 2:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
353 PM CDT THU SEP 27 2012

ARZ014-024-272140-
CLEBURNE AR-STONE AR-
353 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 445 PM CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF GREERS FERRY DAM...OR 10 MILES
NORTH OF HEBER SPRINGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CONCORD...            WOODROW...            DRASCO...
  BEN...                WOLF BAYOU...         FIVEMILE...
  BULLARD LAKE...       BANNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3580 9189 3560 9179 3557 9203 3566 9209
TIME...MOT...LOC 2053Z 244DEG 10KT 3564 9200

44

The radar

The Little Rock radar (KLZK), 118 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Independence

When
September 27, 3:09 PM CST
Where
Independence County, Batesville
Measured
1 in hail
Reported by
Public
Coordinates
35.770, -91.650

Thunderstorm Wind, Independence

When
September 27, 3:12 PM CST
Where
Independence County, 1.25 mi E of Batesville
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.772, -91.628

Falling trees snapped power poles and brought down power lines in the eastern half of Batesville. Some of the fallen trees blocked roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406271, 406272.